Maine, 2008

Lightning Strike in Maine, July 20, 2008

July 20, 2008 · NWS GYX · 1 event in 1 county or zone

Lightning struck a tree and ignited a fire inside a small storage building about three feet away. The storage building was used to house historic documents and items purchased or donated to the Vienna Historical Society.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck a tree and ignited a fire inside a small storage building about three feet away. The storage building was used to house historic documents and items purchased or donated to the Vienna Historical Society. While damage to the historical items could not be estimated, damage to the structure was estimated at $10,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 20, 10:06 PM EST, 54 minutes earlier.

Area forecast discussion, Jul 20, 10:06 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1106 PM EDT SUN JUL 20 2008

.SYNOPSIS...
A QUASI-STATIONARY FRONTAL BOUNDARY REMAINS DRAPED ACROSS CENTRAL
NEW HAMPSHIRE AND SOUTHERN MAINE THIS AFTERNOON. LOW PRESSURE OVER
NORTHERN NEW YORK STATE WILL MOVE ALONG THIS FRONTAL BOUNDARY
TONIGHT. RAIN HAS ALREADY DEVELOPED AHEAD OF THIS BOUNDARY OVER
THE REGION AND WILL INCREASE TONIGHT IN BOTH AREAL COVERAGE AND
INTENSITY. THE LOW PRESSURE SYSTEM WILL BE SLOW TO LIFT OUT OF THE
AREA MONDAY AFTERNOON. AN ASSOCIATED COLD FRONT WILL MOVE OFFSHORE
MONDAY EVENING...THEN BECOME STATIONARY SOUTH OF THE AREA TUESDAY
AND TUESDAY NIGHT. THE FRONT WILL RETURN NORTH AS A WARM FRONT
WEDNESDAY AND WEDNESDAY NIGHT...BRINGING ANOTHER CHANCE FOR HEAVY
RAIN. ANOTHER COLD FRONT WILL APPROACH THE REGION THURSDAY AND
FRIDAY.

&&

.NEAR TERM /UNTIL 8 AM MONDAY MORNING/...
QUASI-STATIONARY BOUNDARY IN PLACE OVER THE FORECAST AREA THIS
AFTERNOON. THE BOUNDARY CUTS ACROSS THE REGION FROM THE WEST TO
EAST...EXTENDING FROM GRAFTON COUNTY IN NEW HAMPSHIRE TO SOUTHERN
SOMERSET COUNTY IN MAINE. THIS AREA HAS BEEN THE FOCUS FOR HEAVY
RAIN TO DEVELOP TODAY...AND WILL CONTINUE TO BE THE FOCUS
OVERNIGHT. LOW PRESSURE MOVING ALONG THIS BOUNDARY WILL EXIT NEW
YORK STATE THIS EVENING...THEN MOVE ACROSS NEW HAMPSHIRE AND MAINE
TONIGHT. HEAVIEST PRECIPITATION SHOULD BE FOCUSED OVER NORTHERN
SECTIONS OF THE CWA BETWEEN 00Z AND 06Z. LOCATIONS FURTHER SOUTH
WITH STILL SEE SIGNIFICANT RAINFALL...BUT NOT NEARLY AS INTENSE AS
OVER THE MOUNTAINS.

&&

.SHORT TERM /8 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
WEAK SURFACE LOW WILL MOVE OUT OF MAINE INTO THE MARITIMES DURING
THE MORNING. THE FRONTAL BOUNDARY BEHIND THE LOW WILL REMAIN IN
PLACE ACROSS THE REGION...SAGGING FURTHER SOUTHWARD...CLOSER TO
THE COAST. HOWEVER...ANOTHER WEAK SURFACE LOW WILL FORM ON THE
FRONTAL BOUNDARY RIGHT BEHIND IT. LOW PRESSURE SHOULD FORM IN THE
MORNING HOURS OVER SOUTHERN VT/NH. THIS WILL BRING ANOTHER STRONG
SHOT OF PRECIPITATION TO THE CWA...ALTHOUGH THE HEAVIEST RAIN WILL
BE CLOSER TO THE COAST. NORTHERN AREAS WILL STILL SOME
RAINFALL...BUT NOT QUITE AS MUCH AS TONIGHT.

11 AM UPDATE...BULK OF THUNDERSTORM ACTIVITY NOW MOVING OFF
SOUTHERN COASTAL ZONES WITH SOME HEAVY RAIN CONTINUING THROUGH
MIDNIGHT BEFORE TAPERING OFF. GRIDDED DATABASE WAS UPDATED WITH
THE 01Z OBS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
THE WEAK COLD FRONT SHOULD JUST CLEAR THE WATERS MONDAY EVENING
BEFORE COMING TO A STOP JUST SOUTH OF THE REGION. THE BEST CHANCE
OF SHOWERS WILL BE IN THE EVENING...AS THE MID LEVEL SUPPORT
EXITS. AFTER THIS...STRATUS/FOG WILL BECOME THE ISSUE FOR MONDAY
NIGHT. LOWS MONDAY NIGHT WERE BASED ON A MOS BLEND.

THE STRATUS AND FOG SHOULD LIFT TUESDAY MORNING. AFTER THIS...THE
QUESTION BECOMES CONVECTION. SCATTERED CONVECTION IS POSSIBLE...BUT
DEEP CONVECTION SEEMS UNLIKELY. MARGINAL INSTABILITY...ALONG WITH
WEAK MID LEVEL LAPSE RATES AND A DECREASING MID LEVEL WIND FIELD
SHOULD KEEP THE RAIN CHANCES IN THE CHANCE CATEGORY. LIMITED
SUNSHINE TUESDAY SHOULD KEEP HIGHS CLOSE TO THE MOS BLEND.

ANY CONVECTION SHOULD DIE OFF TUESDAY EVENING...AND THE LIGHT
ONSHORE FLOW SHOULD ALLOW THE STRATUS AND FOG TO COME BACK
ONSHORE...AT LEAST NEAR THE COAST. ONCE AGAIN...SINE THERE IS
LITTLE CHANGE IN THE AIRMASS...A MOS BLEND WAS USED FOR LOWS.

AFTER THIS...THE FORECAST CONFIDENCE DROPS TO BELOW NORMAL. THE
CLOSING MID LEVEL SYSTEM OVER ONTARIO AND WESTERN QUEBEC WILL BACK
THE MID LEVEL FLOW TO SOUTHERLY. THIS WILL BRING HIGHER PRECIPITABLE
WATER AIR BACK NORTH...OVER THE BOUNDARY IN PLACE. WHETHER THE
FRONT MOVES BACK NORTH OR REMAINS IN PLACE TO BE OVERRUN IS NOT
CLEAR.

THIS WILL MAKE A DIFFERENCE AS TO WHETHER THE FOCUS FOR HEAVY RAIN
IN THE AIRMASS WOULD BE OVER THE FORECAST AREA OR JUST TO THE
WEST. AT THIS POINT...WILL MENTION SHOWERS AND THUNDERSTORMS BUT
NOT MENTION HEAVY RAIN WITH THE QUESTIONS IN PLACE. IN ANY
CASE...IT APPEARS AS THOUGH THE BEST WARM AIR ADVECTION ENDS
WEDNESDAY NIGHT...WITH A FAIRLY DRY THURSDAY.

AS THE MID LEVEL LOW CLOSES...THE POSITION OF THE CLOSED SYSTEM
WILL DETERMINE WHEN THE NEXT COLD FRONT PASSES. THIS COULD BE
FRIDAY OR SATURDAY...AND THIS UNCERTAINTY HAS BEEN REFLECTED IN
THE FORECAST.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
SHORT TERM...HEAVY RAIN AND FOG WILL CAUSE AVIATION PROBLEMS
TONIGHT AND TOMORROW. KLEB HAS STRUGGLED TODAY TO IMPROVE BEYOND
LIFR CONDITIONS AND WILL CONTINUE TO HAVE ISSUES TONIGHT. OTHER
TAF SITES WILL ALSO HAVE ISSUES. EXPECT WIDESPREAD LIFR CONDITIONS
TO DEVELOP THIS EVENING AND PERSIST THROUGH THE OVERNIGHT.
CONDITIONS MAY IMPROVE A BIT ON MONDAY...BUT ABUNDANT LOW LEVEL
MOISTURE AND A SECONDARY LOW PRESSURE SYSTEM WILL CAUSE PROBLEMS
AGAIN WITH BOTH VISIBILITY AND CEILINGS.

LONG TERM...
IFR/LIFR CONDITIONS ARE EXPECTED MONDAY NIGHT AS A LIGHT SOUTHERLY
FLOW AHEAD OF THE WEAK FRONT ALLOWS STRATUS/FOG TO COME ASHORE
FROM THE GULF OF MAINE. THIS SHOULD SLOWLY LIFT TUESDAY...BUT
SINCE THE OVERALL LOW LEVEL FLOW DOES NOT CHANGE...THE PATTERN MAY
BE REPEATED TUESDAY NIGHT AND EARLY WEDNESDAY.

WARM AIR ADVECTION RAIN WEDNESDAY INTO THURSDAY COULD LEAD TO
WIDESPREAD IFR CONDITIONS.

&&

.MARINE...
SHORT TERM...EXPECT SOME FOG TO DEVELOP OVER THE WATERS TONIGHT
ALONG WITH THE HEAVY RAIN. NOT EXPECTING ANY FLAGS. SEAS WILL BE
INCREASING THROUGH THE SHORT TERM PERIOD...BUT SHOULD NOT REACH
SCA CRITERIA THROUGH TOMORROW AFTERNOON.

LONG TERM...
AS THE WEAK FRONT DROPS SOUTH ACROSS THE WATERS MONDAY EVENING...
THEN STALLS CLOSE TO THE WATERS...WINDS SHOULD BESS LESS THAN 15
KNOTS THROUGH WEDNESDAY MORNING. HOWEVER...SEAS MAY BE SLOW TO
DROP AS THE SWELL FROM CRISTOBAL AFFECTS THE WATERS MONDAY NIGHT
INTO TUESDAY NIGHT.

WINDS COULD INCREASE TO SMALL CRAFT LEVELS WEDNESDAY NIGHT IN THE
STRONG WARM AIR ADVECTION. HOWEVER...AS IS THE CASE IN MOST WARM
AIR ADVECTION SITUATIONS...THE DEPTH OF THE MIXED LAYER WILL
DETERMINE HOW MUCH MOMENTUM MIXES DOWN. FOR NOW...WILL KEEP WINDS
BELOW 25 KNOTS AND LET LATER FORECASTS PIN THIS DOWN.

&&

.HYDROLOGY...
THE STATIONARY FRONT IN PLACE WILL CONTINUE TO BE THE FOCUS FOR
HEAVY RAIN TONIGHT AND MONDAY. PRECIPITABLE WATER VALUES WILL
INCREASE TO NEAR 200 PERCENT OF NORMAL (NEAR 2.00 INCHES) AHEAD OF
A WEAK SHORT WAVE IN THE NORTHERN STREAM. WHILE THE CONVECTION
SHOULD BE FAIRLY SHALLOW...IT WILL BE A WARM RAIN PROCESS (AND
FAIRLY EFFICIENT AT THAT).

SINCE THE HIGHER TERRAIN HAS BEEN THE FOCUS FOR HEAVY RAIN IN
SCATTERED THUNDERSTORMS THE PAST FEW DAYS...THIS AREA WAS PLACED
IN A FLASH FLOOD WATCH FOR TONIGHT AND MONDAY. FURTHER SOUTH....
SOME LOCATIONS COULD SEE 2 INCHES OF RAIN...BUT FLASH FLOOD
GUIDANCE NUMBERS ARE MUCH HIGHER...AND FLOODING SHOULD BE LESS
WIDESPREAD. THE THREAT SHOULD DIMINISH MONDAY AFTERNOON AS THE
SHALLOW FRONT DROPS SOUTH BEHIND THE SHORT WAVE.

11 PM UPDATE...WILL CONTINUE FLASH FLOOD WATCH THROUGH MONDAY EVENING.
HAVE ALSO ISSUED AN URBAN AND SMALL STREAM FLOOD ADVISORY FOR ROCKINGHAM
COUNTY IN NEW HAMPSHIRE THROUGH 130 AM BASED ON BASED ON REPORTS
OF 2 INCHES OF RAINFALL PER HOUR IN EPPING. SEE PWFFSGYX.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR MEZ007>009-
     012>014.
NH...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR NHZ001>006.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 20, 9:44 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1044 PM EDT SUN JUL 20 2008

MEZ007>009-012>014-NHZ001-002-220245-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
1044 PM EDT SUN JUL 20 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TONIGHT

FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ020>022-025>028-220245-
ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-
1044 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TONIGHT

HEAVY RAIN IS EXPECTED TONIGHT. LOCALIZED STREET FLOODING AND
FLOODING OF LOW LYING AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN IS EXPECTED MONDAY MORNING. LOCALIZED STREET FLOODING
AND FLOODING OF LOW LYING AREAS IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150-151-220245-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
1044 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PENOBSCOT BAY AND THE COASTAL
WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED.

MEZ018-019-023-024-NHZ007>010-220245-
INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
1044 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND CENTRAL NEW
HAMPSHIRE.

.DAY ONE...TONIGHT

HEAVY RAIN IS POSSIBLE TONIGHT. LOCALIZED STREET FLOODING AND
FLOODING OF LOW LYING AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN IS POSSIBLE MONDAY MORNING. LOCALIZED STREET FLOODING
AND FLOODING OF LOW LYING AREAS IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ152>154-220245-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1044 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...THE COASTAL
WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA AND THE COASTAL
WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME.

.DAY ONE...TONIGHT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NHZ003>006-220245-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
1044 PM EDT SUN JUL 20 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW HAMPSHIRE.

.DAY ONE...FLASH FLOOD WATCH THROUGH MONDAY EVENING.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH THROUGH MONDAY EVENING.

 .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ013-014-220245-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1044 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

URBAN AND SMALL STREAM FLOOD ADVISORY FOR ROCKINGHAM COUNTY IN
SOUTHERN NEW HAMPSHIRE UNTIL 130 AM EDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN IS POSSIBLE MONDAY MORNING. LOCALIZED STREET FLOODING
AND FLOODING OF LOW LYING AREAS IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 20, 7:31 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
831 PM EDT SUN JUL 20 2008

NHZ007>009-210115-
BELKNAP-MERRIMACK-SULLIVAN-
831 PM EDT SUN JUL 20 2008

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...SULLIVAN COUNTY
AND MERRIMACK COUNTY THROUGH 915 PM EDT...

AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED NEAR LANGDON...MOVING EAST AT
35 MPH. THIS LINE OF STRONG THUNDERSTORMS WILL AFFECT LANGDON...
CHARLESTOWN...WEST UNITY...ACWORTH...UNITY...LEMPSTER...
WASHINGTON...NEWPORT...GOSHEN AND EAST LEMPSTER THROUGH 915 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED. IN
ADDITION...AS MUCH AS AN INCH OF RAIN MAY FALL IN LESS THAN 30
MINUTES...RESULTING IN LOCALIZED STREET FLOODING.

HAYES
Special weather statement, Jul 20, 7:45 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
845 PM EDT SUN JUL 20 2008

MEZ023-NHZ010-013-014-210145-
COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR ROCKINGHAM-STRAFFORD-
845 PM EDT SUN JUL 20 2008

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY
AND ROCKINGHAM COUNTY THROUGH 945 PM EDT...

AT 845 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CHESTER...MOVING NORTHEAST AT 30
MPH. THIS STRONG THUNDERSTORM WILL AFFECT  SANDOWN...CHESTER...
FREMONT...RAYMOND...PAWTUCKAWAY STATE PARK...BRENTWOOD...
EPPING...NOTTINGHAM...LEE AND EXETER THROUGH 945 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED. IN
ADDITION...AS MUCH AS AN INCH OF RAIN MAY FALL IN LESS THAN 30
MINUTES...RESULTING IN LOCALIZED STREET FLOODING.

HAYES
Special weather statement, Jul 20, 8:12 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
912 PM EDT SUN JUL 20 2008

NHZ008-009-210215-
BELKNAP-MERRIMACK-
912 PM EDT SUN JUL 20 2008

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY AND MERRIMACK
COUNTY THROUGH 1015 PM EDT...

AT 912 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES WEST OF
HENNIKER...MOVING EAST AT 35 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT HENNIKER...WARNER...WEBSTER...
HOPKINTON...CONTOOCOOK...BOW...PENACOOK ...HOOKSETT...CONCORD AND
CANTERBURY THROUGH 1015 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED. IN
ADDITION...AS MUCH AS AN INCH OF RAIN MAY FALL IN LESS THAN 30
MINUTES...RESULTING IN LOCALIZED STREET FLOODING.

HAYES
Local storm report, Jul 20, 8:23 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
923 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     LIGHTNING        MILTON                  43.41N 70.99W
07/20/2008                   STRAFFORD          NH   AMATEUR RADIO

            SHED FIRE CAUSED BY LIGHTNING

&&

TOMB
Local storm report, Jul 20, 9:21 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1021 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND DMG     DANVILLE                42.91N 71.12W
07/20/2008                   ROCKINGHAM         NH   LAW ENFORCEMENT

            TREE AND POWER LINES DOWN

&&

TB
Local storm report, Jul 20, 9:41 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
1041 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     LEMPSTER                43.24N 72.21W
07/20/2008  M64.00 MPH       SULLIVAN           NH   PUBLIC

0856 PM     TSTM WND DMG     DANVILLE                42.91N 71.12W
07/20/2008                   ROCKINGHAM         NH   LAW ENFORCEMENT

            TREE AND POWER LINES DOWN

0900 PM     LIGHTNING        MILTON                  43.41N 70.99W
07/20/2008                   STRAFFORD          NH   AMATEUR RADIO

            SHED FIRE CAUSED BY LIGHTNING

0932 PM     HAIL             ELIOT                   43.15N 70.80W
07/20/2008  E0.75 INCH       YORK               ME   PUBLIC

&&

TB

The radar

The Portland,ME radar (KGYX), 74 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kennebec

When
July 20, 11:00 PM EST
Where
Kennebec County, Vienna
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.530, -69.980

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128977.